Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 82, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 18, 2002, 6:00 PM EDT for Berkshire County, Massachusetts. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 2002, 6:00 PM EDT (22:00 UTC)
- Expired
- Jul 18, 2002, 6:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Berkshire County, MA
The radar
The Albany radar (KENX), 74 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:20 PM EDT | Thunderstorm Wind | Monterey, MA | An upper level disturbance produced scattered thunderstorms across Berkshire County on the evening of July 18. One storm became briefly severe as thunderstorm winds blew a tree and large branches down in the town of Monterey. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 582 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
188 WUUS51 KALY 182200 SVRALY MAC003-182245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 600 PM EDT THU JUL 18 2002 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS * UNTIL 645 PM EDT * AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MONTEREY...OR ABOUT 9 MILES EAST OF GREAT BARRINGTON...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OTIS AT 610 PM EDT SANDISFIELD AT 615 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW. THE GREATEST THREAT FROM THIS STORM IS VERY HEAVY RAIN. HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. $$ LAT...LON 4232 7321 4218 7335 4190 7290 4210 7271
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:45 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 18, 3:45 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT THU JUL 18 2002 .DISC... WEST TO EAST COOL FRONT SPLITS CWA. FRONT HAS BEEN EXTRA SLOW TO SAG SOUTH WITH LITTLE UPPER PUSH THAT DIRECTION. HOWEVER MODELS PERSIST IN WEAK SURFACE WAVES HOLDING JUST SOUTH CWA TONIGHT AND FRIDAY. ADDITION OF S/WV ROTATING THROUGH FRIDAY SHOULD GENERATE BIT MORE ORGANIZED CONVECTION WITH PRIMARY FOCUS FROM CAP DISTRICT ON SOUTH. FOR VOD (VIL OF DAY) FOLLOWERS...50 VIL HAS ALREADY YIELDED 3/4 HAIL. SEE LSR FOR LOCATION. .HYDROLOGICAL STATUS...NO PROBLEMS ANTICIPATED THRU FRIDAY. THERE WILL BE SCT SHOWERS AND THUNDERSTORMS THRU THE PERIOD... BUT BASIN WIDE AVERAGES WILL BE LIGHT. DRY WX DURG THE WEEKEND. .ALY...NONE. WILEY
In the hours before
Special weather statement, Jul 18, 3:00 PM EDT, 3 hours before
NYZ041-043-181945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 300 PM EDT THU JUL 18 2002 ...A STRONG THUNDERSTORM IN WASHINGTON AND SARATOGA COUNTIES... AT 300 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF SARATOGA LAKE...OR 5 MILES EAST OF SARATOGA SPRINGS...MOVING EAST AT 25 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...AND VERY HEAVY RAIN...WILL BE NEAR... SCHUYLERVILLE AT 305 PM EDT... NORTH EASTON AT 310 PM EDT... GREENWICH AT 315 PM EDT... SOUTH CAMBRIDGE AT 320 PM EDT... CAMBRIDGE AND EAGLE BRIDGE AT 330 PM EDT... WHITE CREEK AT 340 PM EDT...
Local storm report, Jul 18, 3:28 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
328 PM EDT THU JUL 18 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM EASTON NY .75 INCH HAIL
07/18/02 WASHINGTON REPORTED BY SPOTTER.Special weather statement, Jul 18, 3:34 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 334 PM EDT THU JUL 18 2002 ...A STRONG THUNDERSTORM IN NORTHEASTERN RENSSELAER COUNTY... AT 334 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF EAGLE BRIDGE...OR 5 MILES WEST OF HOOSICK FALLS... MOVING SOUTHEAST AT 25 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR HOOSICK FALLS AT 350 PM EDT...
Local storm report, Jul 18, 4:19 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
419 PM EDT THU JUL 18 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM EDINBURG NY WIND DAMAGE
07/18/02 SARATOGA TREES DOWN ON WIRES AT
SPIERS FALLS DAM.
0320 PM STILLWATER NY WIND DAMAGE
07/18/02 SARATOGA TREES DOWN AT ROUTES 4 AND
32. ALSO TREES AND WIRES
DOWN IN QUAKER SPRINGS.
0325 PM EASTON NY .75 INCH HAIL
07/18/02 WASHINGTON REPORTED BY SPOTTER.Special weather statement, Jul 18, 4:40 PM EDT, 1 hour 20 minutes before
NYZ054-061-182115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 440 PM EDT THU JUL 18 2002 ...A STRONG THUNDERSTORM IN SOUTHERN RENSSELAER AND NORTHERN COLUMBIA COUNTIES... AT 440 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF BRAINARD...OR 2 MILES SOUTHEAST OF NASSAU...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR... BRAINARD AND STEPHENTOWN AT 445 PM EDT... NEW LEBANON AT 455 PM EDT...
Special weather statement, Jul 18, 5:11 PM EDT, 49 minutes before
MAZ001-182145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 511 PM EDT THU JUL 18 2002 ...A STRONG THUNDERSTORM IN CENTRAL BERKSHIRE COUNTY... AT 511 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF NEW LEBANON...OR 7 MILES WEST OF PITTSFIELD...MOVING EAST AT 30 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR... LENOX AT 520 PM EDT... LEE AND DALTON AT 525 PM EDT... BECKET AT 540 PM EDT...
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.